Organophosphates are chemicals in insecticide used extensively in agriculture. When people, such as agricultural workers, are exposed to large quantities of organophosphates, these chemicals can be harmful.
When a person develops an illness as a result of organophosphate exposure, it is known as organophosphate poisoning.
In this article, we look at organophosphate poisoning, including the signs and symptoms, risk factors, and treatment options when someone has been poisoned.
Fast facts on organophosphate poisoning
- Nearly 25 million cases of unintentional pesticide poisoning occur in the agricultural industry across the world each year.
- Cases are most common in regions where workers do not use or do not have access to protective gear, such as suits or masks.
- Symptoms and complications vary but can include death.
Organophosphate poisoning symptoms can range from mild to severe. In more severe cases, a person may die from the toxicity.
The length and strength of the exposure will determine the nature of someone’s symptoms. Symptoms may start in as little as a few minutes or after several hours.
Symptoms of mild exposure to organophosphates include:
- blurry or impaired vision
- watery eyes
- narrowed pupils
- stinging eyes
- runny nose
- muscle twitching
- glassy eyes
- extra saliva
- muscle fatigue or weakness
Symptoms of moderate exposure to organophosphate include:
- very narrow pupils
- muscle tremors
- muscle twitching
- wheezing or coughing
- severe diarrhea
- difficulty breathing
- uncontrolled urination or bowel movements
- excessive phlegm
- muscle weakness
- severe vomiting
Symptoms of emergency-level exposure to organophosphate include:
- narrow pupils
- excessive secretions, such as saliva, sweat, tears, and mucus
- irregular or slow heartbeat
- breathing that is ineffective stops
In addition to immediate signs and symptoms, organophosphate exposure can cause a number of long-term complications. Again, the severity of the complications depends on the extent and length of exposure.
Potential complications include:
- fertility issues
- metabolic disorders, such as high blood sugar levels
- inflammation of the pancreas
- excess acid in the blood
- brain and nerve problems
It is important to seek medical attention if a person shows signs of organophosphate poisoning to treat the potentially fatal condition effectively.
People most at risk of organophosphate poisoning either live or work on or near a farm or farmland.
The most common way a person experiences unintended exposure is through direct contact with the skin or from breathing in the chemicals.
The pesticide is absorbed via the skin more rapidly if it is a liquid, oily, or if the skin is inflamed or has cuts or abrasions. It enters the lungs as a powder or through droplets in the air, including gas or vapors.
A less common method of exposure is through the consumption of water or food that is contaminated.
There have been a few reported cases of organophosphates used in terrorism. The reported cases occurred in Japan, where people were exposed to the chemical in an attempt to cause injury and death.
Finally, people may intentionally expose themselves to organophosphate. In these cases, a person often inhales or drinks some of the poison in an attempt to commit suicide.
As with any poisoning through chemical exposure, a doctor will work with the person to figure out what chemical is causing the symptoms. The rapid onset of symptoms is how organophosphate exposure is often determined.
A doctor will also probably order blood work, and possibly urine samples if the person with organophosphate poisoning can cooperate. These tests will help determine how severe a person’s exposure was and the right treatment.
As with many poisoning and chemical exposure cases, the first step is stabilizing the person being treated. Emergency workers will often:
- help the person return to normal breathing patterns
- decontaminate the person’s body to prevent further damage
- use intravenous (IV) fluids to remove toxins from the blood and body
In less severe cases, the person’s breathing is often the priority. A doctor may still attempt to decontaminate the body, but the focus of treatment shifts to keeping a person breathing normally.
Atropine is a commonly used drug to help a person’s breathing after chemical exposure. A doctor may also give medications, such as pralidoxime, to help with neuromuscular problems.
In the most severe cases where a seizure is likely, a doctor may prescribe benzodiazepines.
People who often work with organophosphates should discuss with their doctor the options for having an emergency injection of atropine.
For people who may come in contact with organophosphate, it is important to be able to identify this to avoid unnecessary exposure.
Organophosphate is a clear- to brown-colored liquid. It may not have an odor but sometimes has a fruit-like smell. Organophosphate should be correctly stored and well-labeled to avoid unintentional contact.
People working on a farm should wear protective gear, during and after applying pesticides containing organophosphate to the crops. Protective gear should include covering the head and neck, wearing a mask or respirator, and using eye protection.
Any exposure to organophosphates should be washed off immediately with water and a mild alkaline soap. Avoid the use of detergents, as they may increase absorption by removing the skin’s protective oil.
Anyone working with organophosphates should wash before eating, drinking, smoking, or urinating and always take a thorough bath or shower at the end of the workday.
For people living or working near farms that use organophosphate, staying indoors with windows shut during application may help limit exposure.
It may be useful to ask the farmer of local fields if they use organophosphate and to be warned when it is going to be applied. People who have wells near farms may want to have their water tested.
For others, prevention may be as simple as thoroughly washing all fruits and vegetables. This can help prevent accidental exposure from contaminated food.
Organophosphate poisoning is a serious condition that requires medical attention even in the mildest cases.
In mild cases, people should should still seek follow-up care following exposure to rule out other long-term side effects.
Moderate-to-severe exposure is more concerning and should be treated by a medical professional as soon as possible. Symptoms may progress suddenly and rapidly, potentially leading to death.
In cases of attempted suicide with organophosphate, a person should call 911 immediately.
It is important for people thinking about suicide to know there are other options. If a person is thinking about suicide, they are urged to call the National Suicide Prevention Lifeline at 1-800-273-8255.